Follow by Email

Sunday, February 5, 2012

Spasms

There are days when my left leg spasms endlessly. It’s been going on ever since a bad fall I took last August. It interferes with sleeping, eating, and working. Sometimes, my right leg joins in. My right foot is my classic MS drop foot which also has the Babinski reflex that indicates neurological damage – the big toe spasms up when the bottom of my foot is stroked.

My doctors gave me several different medicines to try. I reacted badly to gabapentin/Neurontin, and to tizanadine/Zanaflex. I seem to be able to take Baclofen and cyclobenzaprine/Flexeril, but Baclofen can cause spasms, too, and flexeril doesn’t seem to stop this kind of muscle spasm.

I looked into what supplements and therapies could help with spasm, and here’s some of what I found, and what is working for me. Remember, research these for yourself, talk to your docs, make sure that nothing you are going to try conflicts with any of the medicines or conditions that you deal with each day.

Magnesium: can be taken as a pill, added to food in drops or rubbed into muscles as an oil or lotion.

I take 3 drops of Concentrace on each meal, and a calcium/magnesium capsule. What has really worked on my muscles is a magnesium lotion by Ancient Minerals. I rub it into the spasming muscles, from the place the spasm starts in my glutes to the bottom of my foot. Nine out of ten times, the spasm stops cold!

Chiropractic: a good chiropractor can help release the tension around the spine, and help get messages flowing from nerves to muscles.

It’s hard for me to get out right now, so I went to youtube and investigated videos on moves for ‘popping’ the sacroiliac, what I know is out of alignment for me, and taught my son. When he does this manipulation for me, the spasm usually stops.

Water: Dehydration can cause spasm so keep your fluids up. Good for your general health, too.

Some other minerals and vitamins: Iron, zinc, calcium, vitamin D3, potassium.
 I’ll write more on these in the next blog.

No comments:

Post a Comment